[Skip to Content]
[Skip to Content Landing]
Article
October 21, 1974

Ventricular Fibrillation Associated With Use of Electrocautery: A Case Report

Author Affiliations

From the Anesthesia Department, National Naval Medical Center, Bethesda, Md. Dr. Hungerbuhler is now with the Anesthesia Department, Naval Hospital, Orlando, Fla.

JAMA. 1974;230(3):432-435. doi:10.1001/jama.1974.03240030050027
Abstract

WITH the introduction of many electrical instruments into the operating room, there are increased hazards.1 The electrocautery has decreased operating time and blood loss, but in conjunction with monitoring equipment has caused burns. The purpose of this report is to describe a case of ventricular fibrillation that occurred during use of the electrosurgical unit in a patient being monitored by many instruments. We are unaware of a previous report of ventricular fibrillation associated with use of the electrosurgical unit.

Report of a Case  A 24-year-old woman was scheduled for elective surgical correction of an asymptomatic secundum-type atrial septal defect. Cardiac catheterization three days before operation was uneventful and demonstrated a calculated 4.2:1 left to right shunt with right ventricular enlargement and no evidence of pulmonary hypertension.On the morning of surgery, premedication was given intramuscularly: atropine sulfate, 0.6 mg; morphine sulfate, 10 mg; and diazepam, 10 mg, two hours

×